Virginia, 2007

Hail and Damaging Winds in Virginia, July 27, 2007

July 27, 2007 · NWS RNK · 10 events in 9 counties and zones

Thunderstorms developed on the afternoon of the 27th. Some of these storms increased to severe levels and produced damaging winds and penny to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms developed on the afternoon of the 27th. Some of these storms increased to severe levels and produced damaging winds and penny to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 27, 9:21 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 27, 9:21 AM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1021 AM EDT FRI JUL 27 2007

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE MOUNTAINS FROM
THE NORTHWEST BY EARLY THIS EVENING. A COLD FRONT WILL ALSO APPROACH
THE REGION FROM THE NORTHWEST SATURDAY BEFORE SLIDING THROUGH THE
AREA ON SUNDAY. THE FRONT WILL THEN STALL OVER THE CAROLINAS INTO
EARLY NEXT WEEK.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN CONCERN THIS AFTERNOON WITH OLD UPSTREAM CONVECTIVE COMPLEX
SHIFTING SE FROM THE OHIO VALLEY REGION IN ADVANCE OF MIDWEST COLD
FRONT. LATEST MODIFIED 12Z RAOBS SHOW 2K CAPES OR BETTER PROVIDED
HEATING THRU DEBRIS CLOUDS AS OLD MCV/TROF PUSH TOWARD THE
APPALACHIANS. MID LEVEL JET ASSOCIATED WITH THIS AREA OF LIFT
LIKELY TO MAKE FOR STRONG WIND CONCERNS IF CONVECTION ORGANIZES AS
WINDEX VALUES QUITE STRONG. OTRW 12Z NAM SEEMS TO HAVE A BETTER
HANDLE ON CURRENT TSRA AND IN TURN PUSHES BAND OF CONVECTION INTO
THE WESTERN SLOPES TOWARD 18Z. THINK AHEAD OF THIS FEATURE WILL
ALSO SEE DIFF HEATING AID ISOLATED COVERAGE BLUE RIDGE AND
POSSIBLY OUT EAST LATER ON WITH LEE TROF. THIS SIMILAR TO THE WRF-
ARW WHICH ACTUALLY HAS BEST LIFT TO THE NORTH WITH PREFRONTAL S/W
AXIS WHILE THE RUC A BIT FARTHER SOUTH ALONG THE WESTERN SLOPES.
THUS WILL SPEED UP POPS FOR THE AFTERNOON WESTERN ZONES AND
INCREASE TO HIGH CHANCE WEST/MID RANGE CHANCE FARTHER EAST.
MORNING THICKNESS VALUES SUPPORT AROUND 90 FOR HIGHS PIEDMONT BUT
A LITTLE COOLER MOUNTAINS WHERE CLOUDS SHOULD HOLD VALUES CLOSER
TO THE LAV DEPICTED 80-85 SCENARIO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
MODELS OPEN UP LOW LATE TONIGHT. WAVE OUT OF IA COMES ACROSS LATE
TONIGHT AND SATURDAY MORNING.

SUNDAY NIGHT CHANNELED VORTICITY. DEEP MOISTURE AND QPF IS OVER THE
SOUTHERN COUNTY WARNING AREA. THERE ARE WARMER TEMPERATURES AT 500
MB SATURDAY AND SUNDAY.

THROUGH SUNDAY AIRMASS REMAINS MOIST WITH PRECIPITABLE WATER AROUND
1.5 INCHES AND ENOUGH INSTABILITY EACH AFTERNOON AND EVENING FOR
SCATTERED THUNDERSTORMS...GIVEN EVEN A WEAK TRIGGER. THE SURFACE
COLD FRONT COMES THROUGH THE COUNTY WARNING AREA BETWEEN 18Z SUNDAY
AND 06Z MONDAY.

LOW LEVEL WINDS BACK TO THE SOUTH ON SATURDAY WITH THE APPROACH OF
THE 850 MB LOW AND MODELS GFS ALSO SHOWING A 40 KNOT 850 MB JET
DURING THE DAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
UNSETTLED WEATHER WILL CONTINUE IN THE MEDIUM RANGE. FOLLOWED
HPCGUIDE FOR EXTENDED PERIOD WHICH WAS A BLEND OF 00Z ECMWF AND
NCEP-GEF ENSEMBLE MEAN. HIGH PRESSURE MOVES ACROSS EASTERN CANADA
THIS WEEKEND...AND WEAKENS UPPER LEVEL LOW AS IT BECOMES ABSORBED
INTO EASTERN TROF. THE COLD FRONT STALL ACROSS SOUTHEAST U.S. ON
MONDAY INTO WEDNESDAY...AS SURFACE WAVES MOVE NORTHEAST ALONG THE
BOUNDARY.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
EXPECT THE VISIBILITY AT LWB TO CONTINUE DROPPING THROUGH 12Z TO
LIFR VALUES. HAZE AND FOG AT TAF SITES WILL MIX OUT THIS MORNING.
THEN CONDITIONS WILL BE VRF UNTIL MID AFTERNOON.

MODELS BRING SCATTERED THUNDERSTORMS INTO THE MOUNTAINS AROUND
19Z...WITH LESS COVERAGE IN THE PIEDMONT AFTER 22Z. CEILINGS AND
VISIBILITIES WILL BE MVFR WITH ANY OF THE STORMS.

SURFACE DEW POINTS WILL GRADUALLY INCREASE OVER THE NEXT 24 HOURS.
LIGHT WINDS OVERNIGHT COMBINED WITH THIS LOW LEVEL MOISTURE WILL
RESULT IN MVFR FOG ACROSS THE REGION LATE TONIGHT. LWB IS AGAIN
EXPECTED TO DROP TO LIFR LEVELS.

FRIDAY NIGHT AND SATURDAY A STRONG SHORT WAVE BRINGS A LOW FROM
THE UPPER MISSISSIPPI VALLEY INTO VIRGINA. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE LIKELY IN THE MOUNTAINS...RESULTING IN MVFR
CONDITIONS.

A COLD FRONT CROSSES THROUGH THE FORECAST AREA SUNDAY NIGHT. THIS
SHOULD BRING A BREAK TO THE CYCLE OF MORNING FOG/AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...KK
AVIATION...AMS/KM
Hazardous weather outlook, Jul 27, 12:32 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT FRI JUL 27 2007

VAZ007-009>020-022>024-WVZ042>045-281745-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-
SUMMERS-MONROE-GREENBRIER-
132 PM EDT FRI JUL 27 2007

...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ001-002-018-281745-
ASHE-ALLEGHANY NC-WATAUGA-
132 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

VAZ032>035-043>047-058-059-281745-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
132 PM EDT FRI JUL 27 2007

...SEVERE THUNDERSTORM WATCH 556 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ003>006-019-020-281745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
132 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 27, 12:10 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
110 PM EDT FRI JUL 27 2007

VAZ016-017-032-271745-
PATRICK VA-FLOYD VA-CARROLL VA-
110 PM EDT FRI JUL 27 2007

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF HILLSVILLE...OR ABOUT 3 MILES
SOUTH OF DUGSPUR...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...LAUREL FORK AT 120 PM EDT...WILLIS AT 125 PM EDT...
MEADOWS OF DAN AT 135 PM EDT...MABRY MILL AT 140 PM EDT...ROCKY KNOB
RECREATION AREA...ROCKY KNOB SUMMIT AT 145 PM EDT.

EXPECT SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH
WITH THIS STORM.  IF THE STORM CONTINUES TO INTENSIFY A SEVERE
THUNDERSTORM WARNING MAY BE NEEDED.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

SK

The radar

The Roanoke radar (KFCX), 30 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Montgomery

When
July 27, 12:35 PM EST
Where
Montgomery County, Prices Fork
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.220, -80.500

Hail, Patrick

When
July 27, 1:02 PM EST
Where
Patrick County, 4 mi N of Stuart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.688, -80.280

Hail, Roanoke

When
July 27, 1:50 PM EST
Where
Roanoke County, Catawba
Measured
0.75 in hail
Reported by
Public
Coordinates
37.380, -80.120

Hail, Franklin

When
July 27, 2:00 PM EST
Where
Franklin County, 2 mi S of Ferrum
Measured
0.75 in hail
Reported by
Public
Coordinates
36.891, -80.020

The storm also produced 40 to 50 mph wind gusts that caused trees to bend.

Thunderstorm Wind, Bedford

When
July 27, 2:55 PM EST
Where
Bedford County, Chamblissburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.250, -79.720

Thunderstorm winds caused a large limb to blow down. The limb fell through a mobile home. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
July 27, 3:50 PM EST
Where
Pittsylvania County, Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.600, -79.300

Thunderstorm winds caused a large tree to blow down. Damage values are estimates.

Hail, Pittsylvania

When
July 27, 3:50 PM EST
Where
Pittsylvania County, Ringgold
Measured
0.75 in hail
Reported by
Public
Coordinates
36.600, -79.300

Thunderstorm Wind, Halifax

When
July 27, 4:00 PM EST
Where
Halifax County, 7 mi NW of Halifax
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
36.842, -79.009

Thunderstorm winds blew large limbs down. Damage values are estimates.

Thunderstorm Wind, Campbell

When
July 27, 4:03 PM EST
Where
Campbell County, Naruna
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Post Office
Coordinates
37.120, -79.000

Thunderstorm winds blew down numerous tree limbs. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
July 27, 4:43 PM EST
Where
Charlotte County, 3 mi NNW of Madisonville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.220, -78.701

Thunderstorm winds downed large tree limbs and also blew a wind ventilation turbine off a roof. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48081, 48082, 48092, 48084, 48087, 48089, 48090, 48091, 48093, 48094.